zbMATH — the first resource for mathematics

Estimating parameters of polynomial models with errors in variables and no additional information. (Russian, English) Zbl 1374.62080
Sib. Zh. Ind. Mat. 19, No. 3, 15-27 (2016); translation in J. Appl. Ind. Math. 10, No. 3, 322-332 (2016).
Summary: The problem of estimating a polynomial model with a classical error in the input factor is under consideration in the functional case. The nonparametric method recently introduced for estimating structural dependencies does not use any additional information, but it is very effortconsuming computationally and needs samples of large size. We propose some easier methods. The first approach is based on a preliminary estimation of the Berkson error variance under assumption of its normal distribution by the maximum likelihood method for a piecewise linear model. This estimate of variance is used for recovering the parameters of a polynomial by the methods of general and adjusted least squares. In case the error variance deviates from normal distribution, an adaptive method is developed that is based on the generalized lambda distribution. These approaches were applied for solving the problem of knowledge level evaluation.
62J02 General nonlinear regression
62F35 Robustness and adaptive procedures (parametric inference)
Full Text: DOI
[1] W. A. Fuller, Measurement ErrorModels (JohnWiley & Sons, New York, 1987).
[2] R. J. Carroll, D. Ruppert, and L. A. Stefanski, Measurement Error in Nonlinear Models (Chapman and Hall, London, 1995). · Zbl 0853.62048
[3] Timofeeva, A. Yu.; Avrunev, O. E., Locally weighted smoothing of structural relationships for the student progress analysis, Dokl. Akad. Nauk Vyssh. Shkoly Ross. Feder., 1, 135-146, (2014)
[4] Pol’din, O. V., Predicting success in college on the basis of the results of unified national exam, Prikl. Ekonometrika, 21, 87-106, (2011)
[5] Khavenson, T. E.; Solov’eva, A. A., Studying the relation between the unified state exam points and higher education performance, Voprosy Obrazovaniya, 1, 176-199, (2014)
[6] J. L. Kobrin, B. F Patterson, E. J. Shaw, K. D. Mattern, and S. M. Barbuti, Validity of the SAT for Predicting First-Year College Grade Point Average, College Board Research Rep. No. 2008-5 (The College Board, New York, 2008).
[7] Timofeeva, A., Orthogonal regression for nonparametric estimation of errors-in-variables models, J. Math. Comput. Phys. Quantum Engrg., 8, 470-474, (2014)
[8] J. P. Marini, K. D. Mattern, and E. J. Shaw, Examining the Linearity of the PSAT/NMSQTR-FYGPA Relationship, College Board Research Report No. 2011-7 (The College Board, New York, 2011).
[9] P. J. Rousseeuw and K. Van Driessen, Computing LTS Regression for Large Data Sets (Univ. of Antwerpen, Antwerpen, 1999). · Zbl 1034.62058
[10] Timofeev, V. S.; Khailenko, E. A., Adaptive estimation of parameters of regressionmodelswithusing the generalized lambda distribution, Dokl. Akad. Nauk Vyssh. Shkoly Ross. Feder., 2, 25-36, (2010)
[11] M. Cendall and A. Stuart, Statistical Conclusions and Relations (Nauka, Moscow, 1973) [in Russian].
[12] S. VanHuffel and J. Vandewalle, The Total Least Squares Problem: Computational Aspects and Analysis (SIAM, 1991).
[13] A. A. Greshilov, V. A. Stakun, and A. A. Stakun, Mathematical Methods of Forecasting (Radio i Svyaz’, Moscow, 1997) [in Russian]. · Zbl 0735.34069
[14] Denisov, V. I.; Timofeeva, A. Yu.; Khailenko, E. A.; Buzmakova, O. I., Robust estimation of nonlinear structural dependences, Sibirsk. Zh. Industr. Mat., 16, 47-60, (2013) · Zbl 1340.62026
[15] Cheng, C.-L.; Schneeweiss, H., Polynomial regression with errors in the variables, J. Royal Statist. Soc. Ser. B, 60, 189-199, (1998) · Zbl 0909.62064
[16] Schennach, S. M., Estimation of nonlinearmodels withmeasurement error, Econometrica, 72, 33-75, (2004) · Zbl 1151.91726
[17] Hausman, J.; Newey, W. K.; Powell, J. L., Nonlinear errors in variables: estimation of some Engel curves, J. Econometrics, 65, 205-233, (1995) · Zbl 0825.62955
[18] Timofeeva, A. Yu., On endogeneity of consumer expenditures in the estimation of household demand system, Prikl. Ekonometrika, 37, 87-106, (2015)
[19] Schennach, S. M.; Hu, Y., Nonparametric identification and semiparametric estimation of classical measurement error models without side information, J. American Statist. Assoc., 108, 177-186, (2013) · Zbl 06158334
[20] Timofeeva, A. Yu.; Buzmakova, O. I., Semiparametric estimation of dependences between stochastic variables, Nauchn. Vestnik Novosib. Gos. Tekhn. Univ., 49, 29-37, (2012)
[21] Wang, L., Estimation of nonlinear models with Berkson measurement errors, Annals of Statist., 32, 2559-2579, (2004) · Zbl 1068.62072
[22] Huwang, L.; Huang, Y. H. S., On errors-in-variables in polynomial regression—berkson case, Statistica Sinica, 10, 923-936, (2000) · Zbl 0952.62062
[23] Z. A. Karian and E. J. Dudewicz, Fitting Statistical Distributions: The Generalized Lambda Distribution and Generalized BootstrapMethods (CRC Press LLC, New York, 2000). · Zbl 1058.62500
[24] Lakhany, A.; Mausser, H., Estimation of the parameters of thegeneralized lambda distribution, ALGO Res. Quart., 3, 27-58, (2000)
[25] Stasyshin, M. V.; Avrunev, O. E.; Afonina, E. V.; Lyakh, K. N., An information system of university: experience of creating and current state, Otkrytoe i Distants. Obrazovanie, 2, 9-15, (2012)
[26] Rousseeuw, P. J.; Croux, C., Alternatives to the Median absolute deviation, J. Amer. Statist. Assoc., 88, 1273-1283, (1993) · Zbl 0792.62025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.